Tennessee, 2016

Damaging Wind in Tennessee, July 24, 2016

July 24, 2016 · NWS MRX · 1 event in 1 county or zone

A lone severe thunderstorm formed across Southeast Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A lone severe thunderstorm formed across Southeast Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 24, 1:46 PM EST, 3 hours 54 minutes earlier.

Area forecast discussion, Jul 24, 1:46 PM EST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
246 PM EDT SUN JUL 24 2016

.SHORT TERM...(Tonight and Monday)...Broad upper ridge over the area
will gradually weaken during the short term...but still mostly a
persistence forecast.  Expect convection to be mainly diurnal in
nature...so expect some lingering showers and thunderstorms into
early evening...then scattered showers and thunderstorms developing
again Monday mainly during the afternoon.  The heat will continue as
well.  Will go close to MAV temps for lows tonight...but will
continue to go a bit higher than MAV most locations for max temps.

.LONG TERM...(Monday night night through Sunday)...Active and
unsettled pattern through the long term with more seasonable
temperatures and possible heavy rainfall.

Flow finally becoming more zonal Monday night as a front drops
southward out of the Ohio River Valley. Approaching front will allow
chance pops to remain in place through the night. Front drops
further south on Tuesday into KY and it's proximity to our area will
lead to chance and likely pops. This front stalls out across the
area through Thursday in west-to-east fashion. Also on Tuesday, a
weak area of low pressure moves out of the Gulf and into the
Southern Gulf States bringing with it an influx of moisture. A weak
bermuda high will help to pull this moisture into the Southern
Appalachians on Wednesday and Thursday. With the additional Gulf
moisture and front in the vicinity, likely pops will be in place on
both of these days. Soundings show PWS averaging around the 2 inch
mark for both Wednesday and Thursday, which is just above the 90th
percentile based on climatology for this time of year. Frontal
location, high pws, weak flow aloft, and sufficient CAPES will allow
for locally heavy rainfall across the area as well as the
possibility of localized flooding.

By Friday a broad and shallow longwave trough makes its way down out
of the northwest and swings another front through the area. The
remaining Gulf moisture gets picked up by this trough and actually
puts CHA at near record PWS for this time of year. Friday will be
another day where we will have to be on the lookout for heavy
rainfall; high-end chance pops currently in place for most areas.
Then, a shortwave comes rotating through the trough for Saturday and
Sunday. Shortwave and residual Gulf moisture allow for high-end
chance pops to carry on through the weekend. High temps from
Wednesday through the weekend will be more seasonable due to
increased cloud cover.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             75  96  74  94 /  20  30  40  50
Knoxville McGhee Tyson Airport, TN  72  94  74  92 /  20  30  40  50
Oak Ridge, TN                       73  94  74  92 /  20  30  40  50
Tri Cities Airport, TN              69  94  70  89 /  20  30  40  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

LW/SR

In the hours before

Special weather statement, Jul 24, 4:11 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
511 PM EDT SUN JUL 24 2016

TNZ044>047-242200-
UNICOI TN-WASHINGTON TN-NORTHWEST CARTER TN-SOUTHEAST CARTER TN-
511 PM EDT SUN JUL 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON...
SOUTHWESTERN CARTER AND NORTHEASTERN UNICOI COUNTIES UNTIL 600 PM
EDT...

AT 511 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PINE CREST...OR NEAR ERWIN...MOVING NORTH AT 5 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...ELIZABETHTON...ERWIN...JONESBOROUGH...CENTRAL...
BANNER HILL...PINE CREST...MIDWAY...UNICOI...WATAUGA...
MILLIGAN COLLEGE...AVONDALE AND LIMESTONE COVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3616 8222 3613 8225 3614 8226 3613 8226
      3613 8228 3614 8229 3612 8233 3612 8235
      3611 8237 3610 8241 3632 8254 3639 8222
      3615 8219
TIME...MOT...LOC 2111Z 164DEG 6KT 3622 8234

AMP.23
Special weather statement, Jul 24, 4:25 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
425 PM CDT SUN JUL 24 2016

TNZ098-242215-
MARION TN-
425 PM CDT SUN JUL 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARION COUNTY UNTIL 515
PM CDT...

AT 425 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JASPER...MOVING NORTHWEST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JASPER...SOUTH PITTSBURG...WHITWELL...KIMBALL...MARTIN SPRINGS...
FIERY GIZZARD S.P....FOSTER FALLS S.P....
NEW HOPE AND SEQUATCHIE CAVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3522 8577 3522 8574 3524 8569 3527 8570
      3531 8564 3531 8561 3508 8546 3498 8562
      3499 8566 3514 8586 3516 8586
TIME...MOT...LOC 2125Z 141DEG 8KT 3510 8560

AMP.23
Special weather statement, Jul 24, 4:26 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
526 PM EDT SUN JUL 24 2016

TNZ017-018-046-242215-
JOHNSON TN-SULLIVAN TN-NORTHWEST CARTER TN-
526 PM EDT SUN JUL 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARTER...EASTERN
SULLIVAN AND WESTERN JOHNSON COUNTIES UNTIL 615 PM EDT...

AT 526 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES WEST OF MOUNTAIN CITY...MOVING NORTHWEST AT 5 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SADIE...HARR...SOUTH HOLSTON DAM...DOEVILLE...NEVA...SHADY VALLEY AND
HUNTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3640 8184 3632 8200 3633 8200 3633 8203
      3634 8203 3635 8204 3636 8204 3635 8207
      3649 8224 3660 8205 3659 8195
TIME...MOT...LOC 2126Z 145DEG 6KT 3642 8199

AMP.23
Special weather statement, Jul 24, 5:14 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
614 PM EDT SUN JUL 24 2016

TNZ017-VAZ008-242245-
SULLIVAN TN-WASHINGTON VA-
614 PM EDT SUN JUL 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SULLIVAN...AND
WASHINGTON COUNTIES AND THE CITY OF BRISTOL UNTIL 645 PM EDT...

AT 614 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BRISTOL VA...MOVING NORTHWEST AT 5 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRISTOL TN...BRISTOL VA...WALNUT HILL...BENHAMS...HILANDER PARK...
HARR AND SOUTH HOLSTON DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3655 8194 3646 8211 3664 8231 3676 8207
TIME...MOT...LOC 2214Z 138DEG 6KT 3655 8208

AMP.23
Special weather statement, Jul 24, 5:15 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
615 PM EDT SUN JUL 24 2016

TNZ081-099-242300-
HAMILTON TN-SEQUATCHIE TN-
615 PM EDT SUN JUL 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SEQUATCHIE AND CENTRAL
HAMILTON COUNTIES UNTIL 700 PM EDT/600 PM CDT/...

AT 615 PM EDT/515 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR SODDY-DAISY...OR 11 MILES SOUTHEAST OF DUNLAP...
MOVING NORTHWEST AT 5 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHATTANOOGA...DUNLAP...SODDY-DAISY...WALDEN...FAIRMOUNT...
SHADY GROVE...MOWBRAY MOUNTAIN...NORTH CHICKAMAUGA CREEK GORGE...
FALLING WATER...CARTWRIGHT...MIDDLE VALLEY...
FLAT TOP MOUNTAIN AND LONE OAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3531 8552 3544 8535 3525 8511 3514 8526
TIME...MOT...LOC 2215Z 138DEG 6KT 3525 8526

AMP.23
Special weather statement, Jul 24, 5:27 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
627 PM EDT SUN JUL 24 2016

TNZ012-242315-
SCOTT TN-
627 PM EDT SUN JUL 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 715 PM EDT...

AT 627 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HUNTSVILLE...OR NEAR ONEIDA...MOVING NORTHWEST AT 5 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ONEIDA...HUNTSVILLE...HELENWOOD...WINFIELD...ROBBINS...KETCHEN...
BIG SOUTH FORK NATIONAL...HONEY CREEK S.P. AND ELGIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3659 8431 3657 8426 3656 8425 3653 8425
      3653 8426 3651 8426 3651 8433 3647 8434
      3646 8435 3645 8434 3643 8435 3628 8454
      3643 8469 3653 8473 3660 8462
TIME...MOT...LOC 2227Z 145DEG 5KT 3645 8446

AMP.23

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
July 24, 5:40 PM EST
Where
Hamilton County, 1.38 mi S of Rathburn
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.260, -85.170

Thunderstorm winds brought power lines down along Depot Street in Soddy Daisy.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643108.